Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 38, NWS Blacksburg, VA

March 19, 1998Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 19, 1998, 7:40 AM EST for Charlotte County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 7:40 AM EST (12:40 UTC)
Expired
Mar 19, 1998, 10:35 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191251 COR
FFWRNK
VAC037-191535-

BULLETIN--EAS ACTIVATION REQUESTED CORRECTION TO COUNTY CODE
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU MAR 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1035 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...CHARLOTTE COUNTY


AT 740 AM...DOPPLER RADAR IN BLACKSBURG VIRGINIA ESTIMATES THAT

FROM TWO TO THREE OF RAIN HAS FALLEN OVER PARTS OF THE COUNTY SINCE
MIDNIGHT.  THESE RAINFALL AMOUNTS WILL CAUSE FLOODING OF SMALL
CREEK AND STREAMS...AND PONDING OF WATER IN LOW LYING AREAS.
RAIN THROUGH 700 AM.

A PERIOD OF MODERATE TO HEAVY RAINFALL IS EXPECTED WITH AS MUCH AS A
HALF INCH OF ADDITIONAL RAIN BY 900 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE0 ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

DSD/SJK/RMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 2:35 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 2:35 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 AM EST THU MAR 19 1998

RECOMM...

WBC...MENTION OF TSTMS FOR FRI.  NW WNDS 5 TO 10 ON THURS.

DISCUSSION...

MODERATE RAIN SHWRS MVG EAST FRLY QCKLY...EXCPT FOR SRN PDMNT WHERE
MIGHT SEE SOME MINOR FLOODING PRBLMS NEXT FEW HOURS.  WILL HV TO
WATCH CAREFULLY.  A FEW SHRWS POPPING UP OVR NC MTNS AND THINK THIS
WRNTS KEEPING LOW CHC POPS IN FOR EARLY 1ST PD...HIGH CHC POPS FAR
EAST WITH LINGERING HEAVIER SHWRS.  LINGERING EARLY MORNING FOG
LIKELY AS WELL. GOOD DRY PUNCH DURING THE DAY..WITH WIND SHIFT TO NW
SHOULD DIMINISH PRECIP CHCS TO ALMOST NADA BY AFT WITH EVEN SOME SUN
AND WRMR TEMPS AS WDG FINALLY GETS PUSHED OUT BY PASSAGE OF THE WEAK
COLD FRONT. HOW MANY TIMES HAVE I ALREADY SEEN...IN MY SHORT TIME
HERE...THE WDG HOLD IN UNTIL THE COLD FRONT MOVES THROUGH...THEN WE
WARM UP.  THIS FRNT NOT VERY STRONG WITH MINIMAL CAA BEHIND IT...AND
NW WINDS RATHER WEAK...BUT DOWNSLOPE NEVERTHELESS.  ACTUALLY...FCST
TEMPS IN CRNT PCKG LOOK PRETTY GOOD.  MDLS PRETTY SIMILAR WITH
TIMING OF NEXT NEXT SYSTEM...NOW DIGGING INTO TX PNHNDL...SOME SIGNS
OF BEING A LTL SLOWER AND NEW NGM GUIDANCE REFLECTS LOWER POPS FOR
OVERNIGHT AND MOST PRECIP LOOKING MORE LIKE WILL HOLD OFF UNTIL
LATER ON FRI. NOT READY TO LOWER POPS FROM LOW CHC THOUGH.

FOR FRI...DECENT CHC AT SOME CONVECTION AS UPR LOW APRCHS WITH
COLDER AIR ALOFT AND APPARENTLY GOOD DYNAMICS WITH DIFLUENT FLOW.
ETA TIME SECTION SHOWS NICE STRONG UVV MAX AT 18Z. MDLS DEPICT SOME
DFRNCS AS FAR AS LOCATIONS OF HIGHEST SFC-BASED INSBLTY...WITH NGM
SHOWING A NOSE OF NEG LIS AND 850 THETA-E RDG FARTHER NORTH THAN
ETA.  ETA SHOWS STRONGEST LOW LVL MSTR CONV OVR S. CARO AND SRN
NC...WHERE DRY PUSH IS AIMING AND STRONGEST GRAD ALONG FRONT IS FCST
TO BE. NGM DRY SLOT PUSHING A LTL MORE NORTH BY FRI PM INTO WRN NC
AND AVN A COMPRIMISE.  IN ANY CASE...THETA-E RDG...MSTR CONV...NEG
LIS ALL PT TO A CHC OF TSRMS FOR ALL OF CWA...WITH BEST CHC SE PART
OF OUR PDMT.  CRNT FCST SEEMS TO HAVE THIS COVERED.

BTM LINE AFTER ALL THIS...CRNT FCST LOOKS REASONBL.  ONLY CHNG WOULD
BE SLIGHTLY LOWER POPS 1ST PD. HIGHS A LTL BELOW GUIDANCE.

ROA 64/48/60  337
LYH 63/49/60  337
DAN 63/49/64  537
RNK 58/45/56  337
BLF 60/45/58  337

KEIGHTON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:54 AM ESTFlash Flood WarningRNKHalifax3 hr
Mar 19, 8:51 AM ESTFlash Flood WarningRNKHalifax104 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.